Journal Information
Vol. 38. Issue. 3.May - June 2018
Pages 247-346
Vol. 38. Issue. 3.May - June 2018
Pages 247-346
Letter to the Editor
DOI: 10.1016/j.nefroe.2017.04.019
Open Access
Hypotension in hemodialysis secondary to a reaction to synthetic membranes
Hipotensión en hemodiálisis secundario a una reacción a membranas sintéticas
Visits
...
Margarita Delgado Córdova
Corresponding author
margaritadelcor@yahoo.es

Corresponding author.
, Natalia Blanco, Claudia Azaña
Servicio de Nefrología, Hospital Quirónsalud A Coruña, A Coruña, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

We present the case of an 84-year-old female patient on haemodialysis with a history of diabetes mellitus, arterial hypertension, dyslipidaemia, uric gout, two-vessel coronary artery disease (AD/RC), apical necrosis, severe LV dysfunction and moderate aortic stenosis. She receives treatment with insulin, furosemide, sevelamer, atorvastatin, carvedilol, weekly IV iron sucrose and darbepoetin alpha 30μg weekly. She is dialysed through a left internal radiocephalic arteriovenous fistula, with ultra-pure dialysis fluid using a Helixona® FX-80 dialyser (polysulfone).

The patient developed episodes of hypotension and precordial pain intradialysis. After being assessed by cardiology, heart surgery is ruled out because of an increased cardiovascular risk based on her age and associated comorbidities, as is percutaneous treatment because of the unfavourable coronary anatomy. In the sessions, she usually presents with hypotension 15–20minutes after the start, sometimes with dyspnoea and chest tightness. ECG with no signs of acute ischaemia and normal cardiac enzymes, with slow recovery after infusion of saline solution, ending the session with normal blood pressure. Sessions of dialysis are scheduled with oxygen therapy, low hourly ultrafiltration rate, UF profiles and decreased bath temperature, with no improvement. After changing to another polymethylmethacrylate membrane (PMMA) dialyser, BG 2.1U®, the patient starts to tolerate better the hemodialysis sessions. Since subsequently changing to a cellulose triacetate membrane, she has not presented with any further hypotensive episodes. In tests, she also had moderate eosinophilia and thrombocytopaenia, which disappeared with the change of membrane.

Because of the patient's history, the intradialysis hypotensive episodes were first interpreted to be of cardiac origin, but as the change of membrane led to their complete disappearance, they were subsequently attributed to a reaction to the synthetic membrane. There was no history of allergies or eosinophilia, and other causes of hypersensitivity in dialysis such as the presence of endotoxins or other dialysis fluid pollutants,1 ethylene oxide (EtO) as a sterilising agent (polysulfone is sterilised with steam and PMMA with gamma radiation),2 iron allergy,3 heparin4 (anti-heparin antibodies negative) or latex5 were ruled out.

This type of reaction to synthetic membranes may go unnoticed or be attributed to something else. They tend not to manifest at the initiation of the hemodialysis session. They are caused by pulmonary leukostasis secondary to complement activation by the dialysis membrane. The complement fraction C5a binds to the leucocyte receptors, eliciting their activation, aggregation and fixation to the pulmonary capillary endothelium, giving rise to leukopenia and hypoxaemia. The low leucocyte count gradually increases, reaching pre-session levels after an hour. The reaction resolves itself as the session goes on.6,7 Cases of hypersensitivity reactions have been reported with the use of synthetic membranes, the majority due to polysulfone membranes, which contain an allergenic product, polyvinylpyrrolidone (PVP), used to hydrophilise the membrane. The PMMA membrane caused less complement activation and in this case, as with cellulose triacetate, it resolved the clinical symptoms.

A worsening of thrombocytopaenia has been reported with some dialysers, with a much higher platelet count recorded in PVP-free dialysers than in membranes containing PVP.8 Some cases of thrombocytopaenia associated with respiratory symptoms have been reported, attributed to hypersensitivity to the dialyser9,10; those occurring in 2009/2010 were associated with sterilisation of the dialyser with gamma radiation.11

This case shows a reaction to polysulfone synthetic membrane, which manifests as hypotension and poor tolerance to haemodialysis in a heart disease patient and which disappears after switching to PMMA and cellulose triacetate membranes. The classification of type A and B hypersensitivity reactions is very wide-ranging and not very useful here because the majority are not hypersensitivity reactions. Of more use clinically is a causal classification which includes; early reactions due to complement activation; reactions to EtO, reactions to pyrogens, reactions to AN-69, reactions to drugs used in haemodialysis and reactions to synthetic membranes.

References
[1]
R. Bigazzi, M. Atti, G. Baldari.
High-permeable membranes and hypersensitivity-like reactions: role of dialysis fluid contamination.
Blood Purif, 8 (1990), pp. 190-198
[2]
D.G. Ebo, J.L. Bosmans, M.M. Couttenye, W.J. Stevens.
Haemodialysis-associated anaphylactic and anaphylactoid reaction.
[3]
R.F. Rivera, D. Guido, L. del Vecchio, E. Corghi, M. D’Amico.
Impact of European medicines agency recommendations for hypersensitivity reactions on intravenous iron prescription in haemodialysis centres of the Lombardy region.
J Nephrol, 29 (2016), pp. 673-681
[4]
Y. Berkun, Y.S. Haviv, L.B. Schwartz, M. Shalit.
Heparin-induced recurrent anaphylaxis.
Clin Exp Allergy, 34 (2004), pp. 1916-1918
[5]
S. Kose, B. Tatar, S. Atalay, M. Erden, E. Tatar.
Latex-related allergy in hemodialysis patients.
Renal Fail, 35 (2013), pp. 888-890
[6]
M.A. Alvarez-de Lara, A. Martín-Malo.
Hypersensitivity reactions to synthetic haemodialysis membranes – an emerging issue?.
[7]
R.J. Sánchez-Villanueva, E. González, S. Quirce, R. Díaz, L. Alvarez, D. Menéndez, et al.
Hypersensitivity reactions to synthetic haemodialysis membranes.
[8]
N.A. Hoenich, K.P. Katopodis.
Clinical characterization of a new polymeric membrane for use in renal replacement therapy.
Biomaterials, 23 (2002), pp. 3853-3858
[9]
M.A. Posadas, D. Hahn, W. Schleuter, J. Paparello.
Thrombocytopenia associated with dialysis treatments.
Hemodial Int, 15 (2011), pp. 416-423
[10]
R.C. Yang, R.M. Lindsay.
Dialyzer reactions in a patient switching from peritoneal dialysis to hemodialysis.
Hemodial Int, 9 (2005), pp. 120-126
[11]
J.T. Daugirdas, A.A. Bernardo.
Hemodialysis effect on platelet count and function and hemodialysis-associated thrombocytopenia.
Kidney Int, 82 (2012), pp. 147-157

Please cite this article as: Delgado Córdova M, Blanco N, Azaña C. Hipotensión en hemodiálisis secundario a una reacción a membranas sintéticas. Nefrologia. 2018;38:329–330.

Copyright © 2017. Sociedad Española de Nefrología
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.